Academy Exchange

 View Only
  • 1.  Apretude and Urticaria

    Posted 08-08-2023 23:38

    I am a pediatrician at the Dorothy Mann Center for Pediatric & Adolescent HIV in Philadelphia PA. We care for infants, children and young adults to age 25 with perinatal acquired HIV infection as well as young people 13-25 with non-perinatally acquired. We also have been providing PrEP services (daily oral PrEP and now injectable PrEP) for nearly 6 years.

    I writing because I recently saw a 16 year old African American MSM as a referral from our Adolescent Medicine team who had been referred for PrEP repeatedly for many years but he always refused stating that he hates taking pills. Adolescent team sent him to us after seeing him for being named in contact evaluation and later confirmed to have oropharanygeal gonorrhea. He agreed to see us for same day PrEP intake appointment only upon being counseled about the now available option of injectable PrEP.

    Patient intake history revealed very significant risk for HIV infection. He stated that he was only interested in injectable PrEP. He was counseled that we would need to order his medication  and I started him on PEP with Biktarvy as last high risk encounter occurred 48 hours prior. He declined oral lead in.

    Intake lab significant for neg HIV 1&2Ab/Ag, neg HIV RNA viral load. Pt seen 2 weeks later negative rapid hiv test and again negative HIV RNA viral load-patient though at this visit admitted to missing at least 5 doses of his PEP.

    Provided adherence support and saw patient in 2 weeks after that- again neg rapid and negative RNA and reported missing no further doses of PEP.

    Patient was given Apretude during this visit and 8 minutes into his 30 minute observation he developed migratory urticaria and some generalized pruritus .  No respiratory symptoms, angioedema, gastrointestinal, or any other signs anaphylaxis ever developed. Vital signs remained completely stable. Urticaria persisted over 2 hour observation and we sent patient home on Benadryl and a short course of steroids. Patient symptoms resolved after first dose of these meds but he broke through over the course of the week with missed doses. Steroid course was completed around 10 days, patient stopped taking both Benadryl and steroids with some lingering intermittent urticaria that was mild and decreasing in frequency with each passing day. Patient never picked up a script for Zyrtec that I called in and at nearly 4 weeks notes no urticaria.

    I am writing because he is fervently demanding that he receive his next dose of Apretude despite extensive counseling about our concerns about the potential for more severe reactions with subsequent doses. We have considered pressing on with Apretude with IV pretreatment in our short procedure unit but are really struggling with whether this is too high a risk to take for a prevention strategy. We would love feedback from our esteemed colleagues about how they would handle this situation. Thank you in advance for any thoughts.



    ------------------------------
    Roberta Laguerre-Frederique
    Media PA
    ------------------------------


  • 2.  RE: Apretude and Urticaria

    Posted 08-09-2023 19:58

    Hey Roberta,

    Have you sought advice from your ViiV MSL?  He or she could have some recommendations for you.  Is there any way that your patient could be convinced at all to go on daily oral PrEP?    If not, would there be a possibility of using lenacapavir as PrEP (currently) off label? Insurance reimbursement may be an issue though.



    ------------------------------
    Adam Zweig
    AIDS Healthcare Foundation
    San Diego CA
    ------------------------------



  • 3.  RE: Apretude and Urticaria

    Posted 08-09-2023 21:08

    Unfortunately, our patient is refusing to go on daily oral PrEP. We spoke with our MSL on the day of the initial reaction and they reported that they did have data on similar cases though not very common and many of the patients continued on Apretude with some doing so with pre-treatment. The reaction occurring 8 minutes after the injection and lasting for several weeks makes nervous about how he'll respond to the next dose. There is a clinical trial going on in Philly looking at lenacapravir so I'm hoping he wouldn't excluded and this could be a possible alternative if we really can't continue on Apretude. Spoke with an allergist today that may be able to assess him tomorrow we hope as we will hit the 7 day window next week. 



    ------------------------------
    Roberta Laguerre-Frederique
    Media PA
    ------------------------------